Thunderstorm Wind, Berkshire
- When
- May 16, 2:15 PM EST
- Where
- Berkshire County, 1.47 mi NNW of Richmond Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.390, -73.390
A tree was reported down on the roadway.
Showers and thunderstorms along and ahead of a cold front resulted in multiple damaging wind reports across western Massachusetts during the afternoon into the evening hours on May 16.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Showers and thunderstorms along and ahead of a cold front resulted in multiple damaging wind reports across western Massachusetts during the afternoon into the evening hours on May 16.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 16, 12:29 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 129 PM EDT Mon May 16 2022 .SYNOPSIS... A warm and humid air mass will remain across our region into today. A strong cold front will bring severe thunderstorms during the afternoon and evening. In wake of the cold front passage, much cooler, less humid and windy conditions will develop Tuesday into Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Enhanced Risk of Severe Thunderstorms across eastern New York and a Slight Risk for western New England today... Severe thunderstorms watch 227 issued, valid through 8 PM. Some isolated to scattered showers and storms have formed over eastern NY and western New England, while organized storms, some severe are tracking out of central NY/PA. low level dew points have risen into the 60s and surface based instabilities are above 1000 j/kg. midlevel lapse rates not so steep but enough shear and instability for some potential damaging winds and maybe a little hail. Directional shear suggests an isolated tornado cannot be ruled out. PREVIOUS DISCUSSION: A strong progressive upper level trough over the Great Lakes and Ohio Valley regions is forecast to become negatively tilted as it approaches and moves eastward across the area later this afternoon into the evening. At the surface, a cyclone is expected to develop along the system's cold front across Upstate NY and track into northern New England this evening. Strong dynamics/forcing, an increasing wind field, and sufficient combination of instability and deep layer shear will result in enhanced probability of severe thunderstorms. Model guidance in generally good agreement with regards to severe storm parameters. Surface based CAPE of around 1000-1500 J/Kg (00Z HREF mean and GFS) expected to develop with some pockets of locally higher values given some expected clearing once early morning fog dissipates. 0-6 km shear will increase to around 30-40 kt during the afternoon to early evening allowing for storm organization. Strong forcing should generally lead to mainly QLCS/LEWP, although some of the CAMs are indicating some isolated cells out ahead of the main line. Investigating forecast soundings, the best shear is generally top-heavy (strongest in the 3-6 km layer), thus supporting damaging winds as the main threat. There is some veering in the 0-3 km layer, and the Sig Tor Parameter from the HREF is indicating values slightly exceeding 1 in parts of the eastern Catskills with 0-3 km SRH values of 100-200 south of Albany. So will have to watch for rotation in any isolated cells that develop ahead of the main line and also a possible brief spin-up tornado associated with QLCS. Large hail looks to be a lesser threat with somewhat modest CAPE in the hail growth region (-10C to -30C layer) and marginal 700-500 mb lapse rates around 6.0-6.5 degC/km, but cannot be ruled out in some of the taller/persistent updrafts. Storms will produce downpours, but overall quick storm motions should reduce the flash flood threat. Minor flooding of urban, poor drainage and low lying area is possible though. With regards to timing, based on the latest HRRR/NAMNest/NSSL HRW areas west of the Hudson Valley should see the main line or lines of storms moving from west to east between 3-6 PM, the Hudson Valley and vicinity between 4-7 PM, and areas east of the Hudson Valley (including western New England) between 5-8 PM. One caveat is isolated cells may develop out ahead of main line 1-2 hours prior. The convection will likely move east of our area after 8 PM. Breezy and cooler conditions will develop behind the cold front tonight. There will be noticeable drop in humidity levels tonight, with dewpoints falling through the 50s and into the 40s by early Tuesday morning. Low temperatures will be much cooler than recent nights, with lower 50s in the Hudson Valley and mid/upper 40s across areas east/west of the Hudson Valley. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... It will be much cooler on Tuesday in a developing northwest flow/cold advection regime. A short wave is expected to move through the mean trough aloft, bringing scattered showers mainly to areas north of Albany. It will become increasingly windy during the day, with forecast soundings showing mixing heights reaching up to 750 mb with good momentum transfer. Will increase winds speeds and mention gusts of 30-40 mph. Highs will be around 5 degrees below normal, ranging from the 50s in the higher terrain to mid/upper 60s in the valleys. A few showers may linger into the evening across parts of the Adirondacks and southern Greens, with dry conditions expected overnight. A northwest breeze will persist, which will prevent temperatures from really bottoming out. Lows should mainly be in the mid 30s/upper 30s in the mountains to mid/upper 40s in valleys. Wednesday looks to be a dry and tranquil day, as surface high pressure gradually builds eastward into our region with a zonal WNW flow aloft. Temperatures will be a bit warmer than Tuesday, but still slightly below normal. A northwest breeze will persist much of the day, since the surface high won't be moving overhead until late. Wind speeds will not be as strong as Tuesday though. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Changeable conditions through the long term portion of the forecast, with fairly progressive mid/upper level pattern across much of the CONUS. Initially, a weak upper level disturbance passes near or north of the region Thursday, bringing some showers late Wednesday night into Thursday, although moisture may be somewhat limited, keeping overall shower coverage scattered. Wed night min temps mainly in the 40s, with some 30s possible across the southern Adirondacks. Thursday max temps generally in the mid 60s to lower 70s, with Thursday night min temps in the 40s and 50s. Behind this disturbance, an upper level trough is expected to dig into the Rockies and northern Plains, allowing for mid/upper level ridging to build along or off the east coast. A deep southwest flow is expected to develop Friday-Saturday, potentially allowing for a quick warming trend. Will have to watch for some isolated/scattered showers/thunderstorms on the leading edge of this warm southwest flow on Friday/Friday night, particularly across the southern Adirondacks. Highs Friday in the mid 70s to lower 80s, while remaining quite mild Friday night, with min temps in the 50s to lower 60s. Then, a warm to hot day is possible Saturday, as 850 temperatures soar to +17 to +19C. This could allow for max temps to reach 85-90 for lower elevations, and 80-85 for higher terrain, with some possibility for even warmer max temps. This surge of warmth looks relatively short-lived, as the aforementioned upper level trough is expected to translate east Saturday night-Sunday, allowing for a cold front to pass through the region sometime late Saturday night or Sunday. Depending on the timing of the front, which remains uncertain, there could be showers and thunderstorms ahead of and with the cold front, with some locally strong thunderstorms possible should the front and/or a pre-frontal trough pass through during peak heating. Will include chance PoPs for late Saturday afternoon into Sunday, although current model consensus suggests frontal passage may occur Sunday morning, potentially limiting convective potential. Max temps on Sunday will be largely dependent on timing of frontal passage. Current forecast indicates highs in the 60s for higher terrain, and lower/mid 70s for valleys, with temps cooling into the 40s for most areas Sunday night, with some 30s possible across portions of the southern Adirondacks and southern VT. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... An approaching cold front will bring frontal and pre-frontal thunderstorms, some of which may be severe, to the region. Showers may persist overnight before clearing tomorrow. VFR conditons are currently prevalent at all terminals with scattered cumulus, but will degrade as prefrontal storms pass SSW- NNE through the region 18-20Z. The main frontal line of storms arrives around 20-21Z arriving from west to east, when heavy rain and IFR vsbys may occur. Showery precipitation may persist behind the front through to approx. 06Z Tuesday. Otherwise, post- frontal conditions improve to VFR after 05-06Z Tue. Winds are currently moderate out of the south ahead of the cold front. During thunderstorms, winds may increase substantially to 25 kt and could gust much higher, particularly in severe storms. Behind the front, westerly 10-15 kt winds will gust to 22-26 kt after 06Z Tue. Outlook... Tuesday Night: Low Operational Impact. Breezy. NO SIG WX. Wednesday: Low Operational Impact. Breezy. NO SIG WX. Wednesday Night: Low Operational Impact. Isolated SHRA. Thursday: Moderate Operational Impact. Scattered SHRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. NO SIG WX. Friday Night: Low Operational Impact. Isolated SHRA. Saturday: Moderate Operational Impact. Scattered SHRA...TSRA. && .FIRE WEATHER... Westerly winds will gust 30 to 40 mph on Tuesday... A warm and humid air mass will remain across our region into today. A strong cold front will bring severe thunderstorms during the afternoon and evening. In wake of the cold front passage, much cooler, less humid and windy conditions will develop Tuesday into Wednesday. Minimum relative humidity values will only be around 50 to 65 percent today, increasing to maximum values of between 80 and 100 percent tonight. RH values will decrease to minimum values of around 35 to 55 percent on Tuesday. Winds today will be southerly around 5 to 10 mph, becoming westerly tonight behind a cold front passage and increasing to 5 to 15 mph. Winds on Tuesday will remain westerly and increase to 10 to 20 mph with gusts of 30 to 40 mph. && .HYDROLOGY... A strong cold front will move across the area this afternoon into this evening, bringing widespread showers and thunderstorms. Downpours will occur with thunderstorms and may result in minor flooding of urban, poor drainage and low lying areas. Thunderstorms will be moving fairly quickly though, so the threat of flash flooding is low. Only minor rises may occur on larger rivers and streams. Mainly drier, cooler and breezy conditions are then expected Tuesday into Wednesday behind the cold front. A few showers will be possible on Tuesday, mainly north of Albany. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...NAS/JPV SHORT TERM...JPV LONG TERM...KL AVIATION...Picard FIRE WEATHER...JPV HYDROLOGY...JPV
Hazardous Weather Outlook National Weather Service Albany NY 407 AM EDT Mon May 16 2022 NYZ032-033-038>043-047>054-058>061-063>066-082>084-171100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 407 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for eastern New York. .DAY ONE...Today and tonight. The Storm Prediction Center has placed eastern New York within an Enhanced Risk for severe thunderstorms today, as a strong cold front tracks through the region during the afternoon and evening. The main threat will be damaging wind gusts, although isolated occurrences of large hail are also possible. Thunderstorms may also produce downpours which could result in localized flooding of urban, poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. CTZ001-013-MAZ001-025-VTZ013>015-171100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 407 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Today and tonight. The Storm Prediction Center has placed western New England within a Slight Risk for severe thunderstorms today, as a strong cold front tracks through the region during the afternoon and evening. The main threat will be damaging wind gusts, although isolated occurrences of large hail are also possible. Thunderstorms may also produce heavy downpours which could result in localized flooding of urban, poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today.
Special Weather Statement
National Weather Service Albany NY
154 PM EDT Mon May 16 2022
VTZ013-014-161830-
Western Windham VT-Bennington VT-
154 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northeastern
Bennington County through 230 PM EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Tabor, or near Londonderry, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peru, Sherwood Forest, North Landgrove, Freedleyville, Peru Town
Center, French Hollow, Landgrove Town Center, Bromley Village, North
Dorset and East Dorset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.
&&
LAT...LON 4316 7285 4319 7302 4331 7303 4330 7299
4329 7299 4329 7298 4330 7297 4330 7282
4326 7282 4325 7280
TIME...MOT...LOC 1754Z 192DEG 29KT 4326 7294
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 3 NE SALISBURY 43.16N 74.81W
05/16/2022 M1.48 INCH HERKIMER NY COCORAHS
FELL IN 25 MINUTES.
&&
EVENT NUMBER ALY2203198
SNDSpecial Weather Statement
National Weather Service Albany NY
211 PM EDT Mon May 16 2022
NYZ060-061-161845-
Eastern Columbia NY-Western Columbia NY-
211 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of central Columbia
County through 245 PM EDT...
At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Livingston, or 10 miles east of Saugerties, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chatham, Claverack, Livingston, Clermont, Austerlitz, Philmont,
Claverack-Red Mills, Ghent, Hillsdale, Taghkanic, Mellenville,
Burden, Churchtown, Craryville, Red Rock, Linlithgo Mills, North
Hillsdale, Nevis, Arnolds Mill and Brick Tavern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts...and east central New York.
&&
LAT...LON 4205 7383 4209 7391 4242 7358 4232 7342
4214 7349 4201 7372
TIME...MOT...LOC 1810Z 221DEG 29KT 4209 7375
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSESpecial Weather Statement
National Weather Service Albany NY
245 PM EDT Mon May 16 2022
NYZ047-161915-
Schoharie NY-
245 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of southern Schoharie
County through 315 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stamford, or 18 miles northeast of Delhi, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cobleskill, Jefferson, Summit, Richmondville, North Blenheim,
Breakabeen, Baird Corners, Warnerville, West Fulton, Vintonton,
Arabia, Eminence, Housons Corners, West Jefferson, Beards Hollow,
South Gilboa, South Jefferson, Watsonville, Vorman Corners and Ruth.
This includes Interstate 88 between exits 20 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.
&&
LAT...LON 4269 7452 4254 7428 4238 7450 4242 7462
4250 7469
TIME...MOT...LOC 1845Z 221DEG 37KT 4243 7462
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSESpecial Weather Statement
National Weather Service Albany NY
250 PM EDT Mon May 16 2022
NYZ032-038-161915-
Northern Herkimer NY-Southern Herkimer NY-
250 PM EDT Mon May 16 2022
...Strong thunderstorms will impact portions of southwestern Herkimer
County through 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Yorkville to near Unadilla Forks. Movement was
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Ohio, West
Winfield, Newport, Middleville, Poland, Cold Brook, Jordanville,
Northwood, Cedarville, Russia, Fairfield, Elizabethtown, Warren,
Norway and Spinnerville.
This includes Interstate 90 near exit 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern New York.
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4325 7513
4325 7515 4327 7516 4331 7513 4330 7512
4333 7508 4336 7508 4346 7497 4287 7478
4290 7488 4284 7489 4282 7491 4291 7510
4286 7514 4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 1850Z 216DEG 37KT 4311 7525 4283 7518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MEMSpecial Weather Statement
National Weather Service Albany NY
256 PM EDT Mon May 16 2022
NYZ033-042-161930-
Hamilton NY-Northern Warren NY-
256 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of east central
Hamilton and west central Warren Counties through 330 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speculator, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Speculator and Edwards Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern and east central New York.
&&
LAT...LON 4348 7425 4348 7433 4352 7440 4373 7432
4365 7400
TIME...MOT...LOC 1856Z 209DEG 19KT 4355 7428
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MEMThe Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
6 thunderstorm wind. Local standard time, as filed.
A tree was reported down on the roadway.
Trees were reported down on wires.
Trees were reported down on wires.
Trees were reported down on Fairview Road.
Trees were reported down on Mcnerney Road.
Trees were reported down on Frost Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028844, 1028845, 1028846, 1028847, 1028848, 1028849.